The most common opiate drugs include heroin, morphine, codeine, Oxycontin, Dilaudid, and other opiod painkillers. When taken as prescribed, opioid painkillers can manage pain safely and effectively. After repeated use however, the individual develops a physical dependency on the opiods and will suffer withdrawal symptoms much like the flu if they stop or dramatically reduce their use. The time it takes to physically become dependent on opiates varies per individual but, according to the National Institute of Health (NIH), “about 9% of the population is believed to misuse opiates over the course of their lifetime.”
These drugs are highly addictive and tolerance levels are progressive, requiring greater amounts to produce the desired effect. The more the body becomes dependent on the drug, the greater the range of withdrawal symptoms and the more severe they become upon detox. It takes time for the body to recover and while chronic and long term users are recommended treatment, here are 5 opiate withdrawal tips that will surely help you through if you are determined to quit.Take Back Your Life. Call The 24Hr Addiction Hotline 800-654-0987
5 Opiate Withdrawal Tips:
- Whenever possible, contact a medical professional if you are using or withdrawing from opiates. Individuals withdrawing from opiates should be checked for depression and other mental illnesses to reduce the risk of relapse.
- Nurture yourself. Opiate dependencies cause physical deterioration where the body doesn’t always get the nutrients it needs to repair the damage. Making sure that you have fed and nurtured yourself prior to detox can significantly reduce the impact of the withdrawal symptoms. It is also important to continue supplying nutrients through vitamins and or juices throughout the withdrawal cycle.
- Hydrate regularly. Make sure you are well hydrated before and during this process. The body can quickly become dehydrated through diarrhea, vomiting, and sweating which are common withdrawal symptoms.
- Taper off opiate use. It is not recommended to go “cold turkey”. Opiate withdrawal is not usually life-threatening, but chronic users subject themselves to dangerous risks when they have high tolerance levels. This shock to the body can be serious. Gradually reducing opiate consumption over a few days may prove to lessen the severity of the symptoms and allow for quicker recovery. Keep in mind that overdose complications have been known to occur if an individual immediately resumes their normally, higher, dosage after attempting withdrawal.
- Use medications that are non-addictive and over the counter remedies to reduce fever, pain, nausea, diarrhea, or vomiting. OTC sleep medications and herbal teas are good ways to get necessary rest and relieve anxiety. Your body needs as much rest as possible to repair itself.